What Is Heroin?
Heroin is a drug that comes from a flower, the opium poppy, which usually grows in Mexico, Asia, and South America. It’s very addictive and has been illegal in the United States since 1924. It can look like a white or brown powder, or a sticky black “tar.” It’s also called horse, smack, junk, and brown sugar.
How Heroin Is Used
Many people smoke or snort heroin. Most users inject it into their veins. That’s the most dangerous way to take it, because it’s easier to overdose and you can catch a disease from a dirty needle.
No matter how you take it, heroin gets to your brain quickly. It’s also easy to get addicted. Even after you use it just one or two times, it can be hard to stop yourself from using again. Learn more about why heroin is so addictive.
Right after you take heroin, you get a rush of good feelings and happiness. Then, for several hours, you feel as if the world has slowed down. You think slowly and may walk slowly. Some users say you feel like you're in a dream.
Heroin blocks your body from getting pain messages and slows your heart rate and breathing. If you overdose, you may stop breathing and die.
Why Are More People Using Heroin?
The number of people in the United States who use heroin has risen steadily since 2007.
One thing that plays a role in the rise is the growing abuse of prescription painkillers such as oxycodone and hydrocodone, which are also made from the poppy plant and are chemically related to heroin. People who misuse these drugs may start looking for a stronger, cheaper high. Heroin is both. But it's also more dangerous. There’s no way to know what you’re taking or how strong it is.
The U.S. heroin overdose death rate rose nearly 400% between 2010 and 2017. Some of these deaths happen because heroin is laced with other drugs, such as the powerful painkiller fentanyl.
What Are the Effects of Heroin?
Short-term effects of heroin include:
- A dry mouth
- Warm, flushed skin
- Arms and legs that feel heavy
- Upset stomach and vomiting
- A fuzzy brain
- Switching in and out of drowsiness (this is often called being “on the nod”)
Long-term heroin use can lead to:
Heroin Addiction and Withdrawal
Heroin is very addictive. Many people who take it develop a use disorder. This means it causes health problems, disabilities, and trouble at home, work, or school.
If you use heroin a lot, your body builds up a tolerance to it. But that doesn’t mean it won’t harm you. It means you need to take more and more to get the same high. Your body comes to depend on it. Then, when you quit using it, you have withdrawal symptoms that may include:
- Vomiting and diarrhea
- Bone and muscle pain
- Trouble sleeping
- Cold flashes
- Leg movements that you can’t control
Heroin Addiction Treatment
Your medical team can help you find the treatment plan that works best for you. It will probably include medication and behavioral therapy. Experts say this medication-assisted treatment (MAT) is the “gold standard” of care for people who have heroin addiction.
Medications can make it easier to wean your body off heroin and reduce cravings. Buprenorphine and methadone work in a similar way to heroin, binding to cells in your brain called opioid receptors. These medicines are safer and longer-lasting than heroin. Naltrexone blocks those receptors so opioids like heroin don’t have any effect. This makes using them less enjoyable.
Cognitive behavioral therapy helps you pay attention to the things you think and do when it comes to drug use. It gives you ways to better cope with stress and other triggers. Another type of therapy called contingency management offers rewards such as vouchers or money if you can stay drug-free.
If you think someone is overdosing, take action right away. They need treatment within minutes.
A medication called naloxone can block the effects of a heroin overdose if it’s used quickly. Paramedics often give it as a shot. But it also comes in measured doses as an auto-pen (Evzio) and a nasal spray (Narcan). In some states, you don’t need a doctor’s prescription to get Narcan. You can get it through local resources or pharmacy chains.
Someone who’s overdosing may need more than one dose of naloxone or further medical care. After you give them a dose of naloxone, call 911 or get them to the ER right away.
What to Do if You Think Someone Is Using Heroin
A person on heroin may not look like they’re "on drugs." They may just seem sleepy. People who are addicted almost always deny that they’re using.
If you think a friend or family member is using heroin, don't wait and hope things will get better. Act right away. The sooner a person gets help, the better.
You can treat heroin addiction. Contact the National Council on Alcoholism and Drug Dependence to find services near you. Or call the Substance Abuse and Mental Health Services Administration hotline at 1-800-662-HELP (4357).